It’s been almost six weeks since my very first Eligard injection on 3 May 2022, and it appears that some of the side effects are kicking in. There are also some other things that I’m experiencing that I’m questioning. But first, a little detour…
I just returned from a monster 16-day, 5,357 mile / 8,621 km road trip from San Diego to Chicago and back. Each Memorial Day weekend, my sister and her family gather at a small lakeside resort in southern Illinois, along with a few mutual friends and their families. As I hadn’t seen some of my family members in four or five years, I decided it was time to return.
Not knowing what the side effects from the upcoming radiation and hormone therapy will be, I decided to have one last giant road trip fling for what may be the next year or so. If it works out that I can travel again this autumn, great. But I just didn’t want to leave things to chance.
Now back to Eligard side effects…
Fatigue is the most prominent side effect. I’m constantly tired to varying degrees, and there are times where I just push through it, and there are times where I simply give in and take a nap. Thankfully, these really didn’t start kicking in until the tail end of my road trip on my return to San Diego.
I’ve also noticed a slight increase in the number of trips I make to the toilet in the night. The last six to nine months, things had settled down to where I could sleep through the night or make one trip. Now, though, I’m in the one to three trips per night range, with one night being four trips. That certainly doesn’t help with the fatigue.
On the positive side, hot flashes have not kicked in yet. That’s great because things are beginning to heat up for the summer here in San Diego and the last thing I need are hot flashes when it’s 90°+ F / 32°+ C outside.
There are two other things that I wasn’t sure if they’re related to the Eligard or not.
First, I’ve had a dull ache in my groin and testicles and, second, I’ve had this general, low-grade musculoskeletal ache in the right side of my torso. Both seemed to kick in on my return to San Diego.
I emailed these symptoms to my urologist, asking if they could be caused by the Eligard, and she didn’t seem to think so. She ordered an ultrasound of my testicles to see what may be happening there (scheduled for Tuesday), and referred me to my primary care physician about the ache in the torso. She didn’t see any reason why either should delay the salvage radiation therapy (mapping scheduled for Thursday).
My biggest concern about the mapping on Thursday is the timing of filling my bladder and being able to hold it during the process. Often, when my bladder is really full, there’s a strong sense of urgency to empty it, and there’s little time for error.
That’s about it for now. More to come after the mapping and, as soon as I figure out why Adobe Lightroom (photo editing software) is acting up on my computer, I’ll get my travel blog updated with my trip’s photos.
This post originally appeared June 11, 2022, on Dan’s Journey through Prostate Cancer. It is republished with permission.